My Mom, 54, 5'3" 110 Lbs, had a meningioma removed 4 weeks ago. It was at the base of her skull and had wrapped itself around a major artery on the right side. They got 99% of the tumor. In the days following surgery she seemed to have done extremely well. She is in excellent shape and has always taken great care of herself. However, as time progressed, the pain was so great that she almost couldn't bear it. However, the meds for the pain made her nautious to the point of vomiting. She began taking the narcotic by half dose every 24 hours and supplemented with over the counter aleve, advil, tylenol and bufferin. Now she is completely off the narcotic, however, she began vomiting last week and has had to have two shots of phenigran to keep her from vomiting. She has stopped taking the over the counters as the Dr is fearful that she has given herself a peptic ulcer. Whenever the nausea meds wear off she bgins the vomiting again. She is a very petite woman and she can't afford to lose any more weight. We were wondering, besides the petic ulcer, what else could be causing the vomiting? They tried to get her in for an upper GI but she has to wait a few weeks and they've already begun her on the ulcer meds although that hasn't helped yet. Is this normal for post surgery? Will it eventually subside? Is there anything else besides a peptic ulcer that could be casuing this? Much thanks
There are many potential causes of vomiting such as an infection (stomach flu), food poisioning, electrolyte abnormalities, and obstruction. If there is a headache I would be concerned about something going on in the brain such as increased pressure or infection at the surgery site. Would need more info such as time of vomiting, constant?, relation to meds?, involves blood? fever? able to tolerate any oral intake? headache? other neurological symptoms? And certainly it could be due to narcotic withdrawal. In addition to telling your PCP, you should tell her neurosurgeon so that he can decide whether further neurological workup is necessary such as diagnostic imaging or a neuro exam to make sure everything is ok in the brain and at the op site. Good luck.
Thank you for the input. For an update - My mom wound up in the Emergency room yesterday upon the advice of the neurosurgeon who insisted that her problem was not neurological - the admitting doctor suggested that she had fluid on her brain. They've concluded that she infact does and is having a spinal tap as we speak. If that doesn't work she will have to have yet another surgery to have a shunt placed in her head to drain the fluid. This was never mentioned to us before she went into surgery. I think people should know that there are a number of things that could happen to an individual after surgery and should know what to look for. She has been suffering from virtigo and vomiting for two weeks and told her neurosurgeons that she didn't feel like it was an ulcer. If someone had listened to her she would had had these procedures two weeks ago instead of having to go through this now. I guess with a surgery of this nature the possibilities of what could go wrong are endless. Thank you for this forum - it's been very informative.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.